Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 263, NWS Northern Indiana

August 26, 2003Defiance County, Williams County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Aug 26, 2003, 4:52 PM EDT for Defiance County, Williams County, Ohio. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2003, 4:52 PM EDT (20:52 UTC)
Expired
Aug 26, 2003, 5:45 PM EDT
In force
53 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties Defiance County, OH, Williams County, OH

The radar

The Northern Indiana radar (KIWX), 110 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 4:25 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
296 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 262052
SVRIWX
OHC039-171-262145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
452 PM EDT TUE AUG 26 2003

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEFIANCE COUNTY IN OHIO
  WILLIAMS COUNTY IN OHIO

* UNTIL 545 PM EDT

* AT 452 PM EDT...AMATEUR RADIO WEATHER SPOTTERS REPORTED A LINE     
  OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS ALONG A LINE EXTENDING 
  FROM 9 MILES NORTH OF EDON TO 15 MILES SOUTHWEST OF                
  HICKSVILLE...MOVING EAST AT 50 MPH.

* SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS...
  PIONEER
  MONTPELIER
  HICKSVILLE
  BRYAN
  ALVORDTON
  WEST UNITY
  NEY
  STRYKER
  DEFIANCE

WINDS IN EXCESS OF 65 MPH ARE LIKELY WITH THIS LINE OF SEVERE 
STORMS SEEK SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4117 8430 4121 8441 4171 8480 4171 8437
          4143 8432 4142 8419

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 4:00 PM EDT, 52 minutes earlier.

Area forecast discussion, Aug 26, 4:00 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
300 PM EST TUE AUG 26 2003

PUBLIC FORECAST DISCUSSION FOR 330 PM ISSUANCE...

TONIGHT AND WEDNESDAY...

COLD FRONT WILL APPROACH AND MOVE ACROSS AREA TONIGHT. ATMOSPHERE
HAS BECOME VERY UNSTABLE AHEAD OF FRONT. APPROACHING MESOSCALE
CONVECTIVE VORTEX WILL INTERACT WITH INSTABILITY AND SHOULD DEVELOP
ANOTHER ROUND OF SEVERE THUNDERSTORMS AS CAP WEAKENS. FRONT TO
SLOWLY CROSS AREA TONIGHT AND MODELS DEVELOP GOOD OMEGA ACROSS
SOUTHERN COUNTY WARNING AREA. THIS VERY REASONABLE AS BOUNDARY
SLIDES SOUTH AND NIGHTIME COMPLEX DEVELOPS. HAVE GONE WITH LIKELY
POPS SOUTH AND SCT POPS NORTH WITH SEVERE WORDING ALL AREAS. MODELS
DIFFER SOME IN THE SOUTH FOR WED. ETA HANGS ALOT OF LOW LEVEL
MOISTURE BACK AND GENERATES QUITE A BIT OF INSTABILITY IN THE
AFTERNOON. 12Z GFS MORE PROGRESSIVE. LIKE THE IDEA OF KEEPING
DEWPOINTS UP A BIT IN SOUTH ON WED...SIMILAR TO THIS PAST FRIDAY AS
NORTHEAST FLOW DID NOT ALLOW DRIER AIR TO DROP INTO THIS AREA UNTIL
WELL AFTER FROPA. HOWEVER...ETA LOOKS OVERDONE AT THIS POINT. WILL
CONTINUE THE CHANCE OF TSRA IN THE MORNING HOURS AS A
COMPROMISE...BUT CONTINUE WITH DRY AFTERNOON FORECAST AND NOT AS
WARM MAX TEMPS. SLL

FORECAST DISCUSSION FOR WEDNESDAY NIGHT THROUGH TUESDAY...

THE CWA WILL BE ON THE SOUTHERN EDGE OF AN AREA OF HIGH PRESSURE
WEDNESDAY NIGHT. THEN COME LATE THURSDAY A LOW WILL BE MOVING TO THE
UPPER GREAT LAKES AND A COLD FRONT WILL BE APPROACHING THE AREA. THE
FRONT RIGHT NOW IS PROGGED TO MOVE THROUGH FRIDAY MORNING AND THEN
BE DOWN IN THE OHIO RIVER VALLEY LATE FRIDAY. THERE IS A CHANCE FOR
RAIN AHEAD AND BEHIND THE FRONT BUT THE BEST CHANCE, BEST DYNAMICS,
SEEM TO BE RIGHT WITH THE FRONT. ON SATURDAY THE FRONT SHOULD REMAIN
SOUTH OF THE CWA AND ON SUNDAY THE GFS IS SHOWING A LOW RIDING UP
THE FRONT THROUGH SOUTHERN INDIANA INTO CENTRAL OHIO. THE GEM IS
WEAKER WITH THIS FEATURE AND MAINLY KEEPS OUR CWA DRY THROUGH THE
WEEKEND WHEREAS THE GFS IS SHOWING PRECIP. SINCE MODELS HAVE NOT
BEEN TOO STEADY WITH THIS YET AND SOME OF OUR SURROUNDING OFFICES
ARE STILL DRY...WILL REMAIN DRY AT THE MOMENT BUT THIS COULD CHANGE
IF THE NEXT MODEL RUNS COME IN WET. ANOTHER HIGH PRESSURE THEN MOVES
INTO THE CWA ON MONDAY AND TUESDAY.  BML

.IWX...
IN...SEVERE THUNDERSTORM WATCH TIL 500 PM EST.
MI...SEVERE THUNDERSTORM WATCH TIL 600 PM EDT ALL BUT HILLSDALE.
OH...NONE.
Hazardous weather outlook, Aug 26, 6:04 AM EDT, 10 hours 48 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-271000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
504 AM EST TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA...MOSTLY NORTH AND
WEST OF FORT WAYNE...EARLY THIS MORNING. THOUGH AN ISOLATED STRONG
WIND GUST OR BRIEF PERIOD OF HAIL WILL BE POSSIBLE WITH THE
STRONGEST STORMS...ORGANIZED SEVERE WEATHER IS NOT EXPECTED THIS
MORNING.

STORMS WILL REDEVELOP LATE THIS AFTERNOON AND CONTINUE INTO TONIGHT.
STRONG GUSTY WINDS WILL BE THE MAIN THREAT...THOUGH SCATTERED LARGE
HAIL MAY OCCUR AS WELL. AN ISOLATED TORNADO WILL BE POSSIBLE DURING
THE FIRST FEW HOURS OF STORM DEVELOPMENT LATE THIS AFTERNOON AND
EARLY THIS EVENING...PRIMARILY NORTH OF A LINE FROM LIMA TO
MONTICELLO.

HEAT WILL BE AN ISSUE TODAY AS WELL...WITH HIGH TEMPERATURES WITHIN
A FEW DEGREES OF 90...AND HEAT INDEX READINGS APPROACHING 100.

THE STORMS THIS AFTERNOON AND TONIGHT WILL BE SPARKED BY A COLD
FRONT APPROACHING FROM THE NORTHWEST...INTO A VERY UNSTABLE AIR MASS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH LABOR DAY

A FEW THUNDERSTORMS WILL BE POSSIBLE SOUTHEAST OF FORT WAYNE EARLY
WEDNESDAY MORNING...BUT ARE NOT EXPECTED TO BE SEVERE.

THE NEXT CHANCE OF THUNDERSTORMS WILL COME THURSDAY AFTERNOON AS A
WARM FRONT MOVES NORTHWARD ACROSS THE REGION.  STRONG STORMS WILL BE
POSSIBLE...ESPECIALLY NORTH AND WEST OF SOUTH BEND.

STORMS WILL CONTINUE TO BE POSSIBLE THURSDAY NIGHT INTO FRIDAY AS A
COLD FRONT PASSES THROUGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON INTO
TONIGHT. SPOTTER ACTIVATION MAY ALSO BE REQUESTED THURSDAY AFTERNOON
AND NIGHT.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

12

In the hours before

Local storm report, Aug 26, 4:23 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0323 PM EST TUE AUG 26 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    WARSAW                    IN   WIND DAMAGE
08/26/03   KOSCIUSKO                      TREES DOWN THROUGHOUT
                                          KOSCIUSKO COUNTY

HITCHCOCK
Local storm report, Aug 26, 4:27 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0327 PM EST TUE AUG 26 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    LAGRANGE                  IN   WIND DAMAGE
08/26/03   LAGRANGE                       TREES DOWN THROUGHOUT THE
                                          COUNTY.

HITCHCOCK
Local storm report, Aug 26, 4:33 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0333 PM EST TUE AUG 26 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    LIGONIER                  IN   WIND DAMAGE
08/26/03   NOBLE                          TREES DOWN IN NORTHWEST
                                          NOBLE COUNTY

0320 PM    5 N KENDALLVILLE          IN   WIND DAMAGE
08/26/03   NOBLE                          TREES DOWN THROUGHOUT
                                          NORTHEAST NOBLE COUNTY.

HITCHCOCK
Special weather statement, Aug 26, 4:46 PM EDT, 6 minutes before
INZ003-012>015-020-022-023-MIZ077-262200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
346 PM EST TUE AUG 26 2003

...SEVERE THUNDERSTORM WATCH NUMBER 893 FOR NORTHERN INDIANA HAS
BEEN CANCELLED FOR THE FOLLOWING COUNTIES...

BERRIEN...LAPORTE...STARKE...MARSHALL...PULASKI...FULTON...WHITE...
CASS...MIAMI

THE COMPLEX OF STORMS THAT PRODUCED SEVERE WEATHER EARLY HAS MOVED
EAST OF THESE COUNTIES. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE
STILL POSSIBLE THIS EVENING...HOWEVER THE THERE IS NO LONGER AN
IMMEDIATE THREAT FOR SEVERE WEATHER AT THIS TIME.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, Aug 26, 4:49 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0349 PM EST TUE AUG 26 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0343 PM    3 SW ANGOLA               IN   60 MPH WIND GUST
08/26/03   STEUBEN                        MEASURED BY TRAINED
                                          SPOTTER

HITCHCOCK
Local storm report, Aug 26, 4:50 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0350 PM EST TUE AUG 26 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    4 W NORTH WEBSTER         IN   60 MPH WIND GUST
08/26/03   KOSCIUSKO                      REPORTED BY OFF DUTY NWS
                                          EMPLOYEE

HITCHCOCK

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 10:47 AM EDTSevere Thunderstorm WarningIWXVan Wert43 min
Aug 26, 11:32 AM EDTSevere Thunderstorm WarningIWXVan Wert58 min
Aug 26, 11:40 AM EDTSevere Thunderstorm WarningIWXAllen65 min
Aug 26, 5:07 PM EDTSevere Thunderstorm WarningIWXPaulding53 min
Aug 26, 5:15 PM EDTSevere Thunderstorm WarningIWXFulton, Henry75 min
Aug 26, 5:21 PM EDTSevere Thunderstorm WarningIWXVan Wert69 min
Aug 26, 5:33 PM EDTSevere Thunderstorm WarningIWXAllen, Putnam72 min
Aug 26, 6:42 PM EDTSevere Thunderstorm WarningIWXAllen78 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.